Medical questions & health advice by board certified doctors
"Can taking Accutane cause back pain?"
I am taking Accutane and my back hurts. It didn't hurt before I was taking Accutane. Can taking Accutane cause back pain?
Accutane (the brand name for the anti-acne drug isotretinoin) is a very effective and very powerful medication that is used as a last resort for acne that has been refractory to treatment. While isotretinoin is very effective an should be considered in any case of acne that cannot be treated with other topical medications, it does have some significant side effects that many people experience. Back pain is one of these side effects of istotretinoin. In fact, in pediatric patients up to one in three people that get isoretinoin will experience back pain. I cannot tell you how many adult patients get this back pain when they are on isotretinoin, but I'm sure there are a significant number off people that experience this problem. Any time you experience a side effect of a medication you receive from a doctor, you should always contact that doctor right away. In this case, you should contact or schedule an appointment with your dermatologist which is the usual doctor that prescribes this medication. Your doctor will likely also ask you about other common and significant side effects. Finally, if you are female, then your doctor will want to make sure that you are using two forms of birth control. Good luck, and see your doctor soon.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.